Tragic outcome raises caution over dietary supplements
Woodford Times - Peoria, IL
Posted Oct. 3, 2012 @ 8:00 am
Posted Oct. 3, 2012 @ 8:00 am
» Social News
A plea to all parents, students, administrators and coaches from Metamora Township High School:
On Dec. 5, 2011, we received news that no school ever wants to hear: One of our students, senior Noah Johnson, had committed suicide.
The news devastated our staff and students. The grief exhibited was heart-wrenching.
In the days following Noah’s death, we were overwhelmed by the outpouring of support from our community and area. We received calls, flowers, cards and letters from several surrounding schools. The knowledge that we had the prayers of an entire community provided us with strength and comfort.
As with any suicide, we were all left wondering if we had missed any signs that Noah was struggling. During his funeral service, Noah’s father provided a possible explanation for Noah’s death. During Noah’s autopsy, the pathologist discovered that Noah’s thyroid was abnormal. Noah’s father referenced medical studies that show a correlation between thyroid disease and suicide. This explanation helped Noah’s friends and family understand why a seemingly happy, healthy teenager would take his life.
Recently, we received a letter from Noah’s mother with some disturbing news and more insight into Noah’s death. While going through Noah’s belongings, his family found several supplements that they had no idea Noah was taking. These supplements, which were all legal when Noah purchased them, are available at several local businesses and can be purchased online. At least one of these supplements contained a synthetic anabolic steroid. The Johnson family was horrified to learn how readily available these products are to young people.
The MTHS administration contacted an OSF Health Care physician to get more insight into the dietary supplements Noah was taking. According to this physician, “There have been several reports of ‘supplements’ not containing the ingredients described on the label and/or containing amounts of the ingredients that are much higher or lower than described on the label.” The Food and Drug Administration issued a warning in July 2009 to stop using body-building products that claim to contain synthetic steroids or steroid-like ingredients.
According to the FDA web site, “Under the Dietary Supplement Health and Education Act of 1994 (DSHEA), the dietary supplement or dietary ingredient manufacturer is responsible for ensuring” that it “is safe before it is marketed. FDA is responsible for taking action against any unsafe dietary supplement product after it reaches the market. Generally, manufacturers do not need to register their products with FDA nor get FDA approval before producing or selling dietary supplements.” In short, there is a presumption that dietary supplements are regulated like over-the-counter and prescription medications. They are not. The Illinois High School Association (IHSA) web site cautions that “there is no guarantee the true amount or concentration of ingredients is listed on the label; there is no guarantee the substance is pure, as studies have found lead and arsenic in supplements.” Furthermore, there may be “illegal or banned substances” in the supplement, also “not listed on the label.”
As a school, we are in the business of educating people. This letter is meant to help educate the same central Illinois that showed us so much compassion. MTHS has been randomly drug testing students since 2007. Our athletes have been randomly tested by the IHSA when we have made state competitions. Our health teacher discusses the dangers of steroids and supplements to all students, as our coaches do with their athletes. Despite these efforts, we realize, as does the Johnson family, that some students could still be using dangerous supplements and steroids, at MTHS and at other schools.
The Johnson family and the administration of MTHS are asking all adults to please talk with the children under their care and supervision about the dangers of using appearance- and performance-enhancing drugs (APEDS). We also ask that if any student confirms using APEDS, please seek the assistance of a doctor to assist the safe withdrawal from these substances. The Johnson family has been in contact with the Hooten Foundation (http://taylorhooton.org/) and strongly recommends its web site to anyone seeking more information. Additionally, we would recommend the web sites of the FDA (www.fda.gov/food/dietarysupplements/default.htm) and IHSA (http://tinyurl.com/9ylkzxw).
— Randy Toepke is superintendent and Sean O’Laughlin is principal of Metamora Township High School.